Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2008, 11:36 PM CDT for Scurry County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 11:36 PM CDT (04:36 UTC)
- Expired
- May 25, 2008, 12:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Scurry County, TX
The radar
The Dyess AFB radar (KDYX), 140 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4305 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 250436 SVRMAF TXC415-250500- /O.NEW.KMAF.SV.W.0103.080525T0436Z-080525T0500Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1136 PM CDT SAT MAY 24 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SCURRY COUNTY IN WEST TEXAS... * UNTIL MIDNIGHT CDT * AT 1134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDWAY...OR 14 MILES EAST OF SNYDER...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MIDWAY... U.S. HIGHWAY 180... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 3284 10077 3284 10066 3258 10066 3267 10077 TIME...MOT...LOC 0436Z 190DEG 18KT 3272 10067 $$
1 follow-up statement
000 WWUS54 KMAF 250452 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1152 PM CDT SUN MAY 24 2008 TXC415-250502- /O.EXP.KMAF.SV.W.0103.000000T0000Z-080525T0500Z/ SCURRY TX- 1152 PM CDT SUN MAY 24 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCURRY COUNTY WILL EXPIRE AT MIDNIGHT CDT... AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WAS EXITING THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 3284 10077 3284 10066 3258 10066 3267 10077 TIME...MOT...LOC 0452Z 190DEG 18KT 3280 10065 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:42 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 24, 9:42 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 942 PM CDT SAT MAY 24 2008 .UPDATE... WE HAVE UPDATED TEXT...GRAPHICS...AND NDFD PRODUCTS TO REFLECT CANCELLATION OF WS 351. CONVECTION CONTINUES TO WANE AS MLCAPE DECREASES WITH LOSS OF SENSIBLE HEATING. AN OUTFLOW BOUNDARY ALONG A 20 NM WEST LAMESA...MIDLAND...TO GARDEN CITY LINE WILL CONTINUE TRANSLATING SOUTHWEST BUT SHOULD BECOME DIFFUSE OVER THE NEXT FEW HOURS AS SENSIBLE HEAT FLUX AND DECREASING PRESSURE RISES ACT FRONTOLYTICALLY. A FAIRLY ROBUST LLJ SHOULD DEVELOP THIS EVENING... AND THIS MAY PROVIDE ENOUGH WWA TO MAINTAIN AT LEAST ISOLATED CONVECTION OVER EASTERN ZONES THROUGH MIDNIGHT. ELSEWHERE CONVECTIVE INHIBITION LOOKS TOO STOUT AND HAVE MAINTAINED A DRY FORECAST. .FIRE WEATHER... THE RED FLAG WARNING FOR MUCH OF SOUTHWESTERN TEXAS WAS ALLOWED TO EXPIRE EARLIER THIS EVENING. RH RECOVERY OVERNIGHT ACROSS THE GUADALUPES WILL BE POOR...BUT INCREASING RH VALUES EAST OF A RETREATING DRYLINE WILL PROVIDE GOOD RH RECOVERY ACROSS THE LOWER TRANS PECOS AND BIG BEND/DAVIS MOUNTAINS...INCLUDING THE ROCKING JBH FIRE EAST OF ALPINE. && .PREV DISCUSSION... /ISSUED 533 PM CDT SAT MAY 24 2008/ UPDATE... UPDATING PRODUCTS TO REFLECT SEVERE THUNDERSTORM WATCH 351...IN EFFECT UNTIL MIDNIGHT CDT. CONVECTIVE MODE SHOULD REMAIN MULTICELL WITH WIND AND HAIL THE GREATEST THREATS. WITH LOSS OF HEATING WE EXPECT CONVECTION TO DIMINISH AS MLCAPE DECREASES. DIGITAL PRODUCTS OUT NOW...TEXT TO FOLLOW SHORTLY. PREV DISCUSSION... /ISSUED 240 PM CDT SAT MAY 24 2008/ DISCUSSION... A LARGE SPRAWLING RETROGRADING UPPER LEVEL STORM SYSTEM ACROSS THE WESTERN STATES AND A BUILDING RIDGE ACROSS THE CENTRAL STATES WILL CONTINUE TO BE THE MAIN UPPER LEVEL PATTERN THROUGH THE FORECAST CYCLE. IN RESPONSE THE UPPER LEVEL WINDS WILL BACK SOME TONIGHT THROUGH SUNDAY NIGHT AND ALLOW LOW LEVEL MOISTURE TO MOVE WESTWARD TOWARD THE EASTERN SLOPES OF THE MOUNTAINS BY SUNDAY MORNING. HAVE INSERTED AN ISOLATED SHOWER AND THUNDERSTORMS GRID PRE FIRST PERIOD EARLY THIS EVENING FOR THE CUMULUS CLOUDS NOW DEVELOPING ACROSS THE EXTREME EASTERN PERMIAN BASIN ALONG THE DRYLINE. ON SUNDAY THE COMBINATION OF A MORE MOIST AND UNSTABLE AIRMASS... UPSLOPE FLOW AND WEAK SHORTWAVES IN THE SOUTH TO SOUTHWESTERLY FLOW ALOFT MAY BE ENOUGH TO PRODUCE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE REGION. A SOUTHWEST FLOW ALOFT WILL BE IN PLACE MONDAY AND TUESDAY BETWEEN THE AFOREMENTIONED LOW AND THE BUILDING RIDGE TO THE EAST. A LEE TROUGH/DRYLINE WILL BE IN PLACE AND WITH VERY INTENSE HEATING AND MID LEVEL MOISTURE IN PLACE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS APPEAR POSSIBLE ACROSS MUCH OF WEST TEXAS. A NORTHERN STREAM TROUGH ACROSS EASTERN CANADA WILL SEND A COLD FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY. WENT WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH THIS FEATURE. THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE NORMAL VALUES. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK CONVECTION NOT OUT OF QUESTION ACROSS WEST TEXAS IN RATHER FLAT FLOW. LATER FORECASTS MAY NEED TO ADD PRECIPITATION CHANCES THURSDAY THROUGH SATURDAY. FIRE WEATHER... THE RED FLAG WARNING WILL CONTINUE UNTIL 8 PM CDT AS RH/S DIP TO AROUND 10 PERCENT...AND SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH IN THE GUADALUPE MOUNTAINS...AND 10 TO 20 MPH ALONG AND WEST OF THE PECOS RIVER PERSIST. RECOVERY TONIGHT WILL BE GOOD TO EXCELLENT...EXCEPT OVER THE GUADALUPE MOUNTAINS WHERE POOR TO FAIR RECOVERY IS EXPECTED. EXCEPT FOR A FEW LOCATIONS ALONG THE UPPER TRANS PECOS AND GUADALUPE MOUNTAINS. SINCE WIND SPEEDS ARE NOT EXPECTED TO BE NEAR 20 MPH IN THESE AREAS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. SOUTH TO SOUTHEAST WINDS OF 20 TO 25 MPH WILL PREVAIL OVER LOCATIONS TO THE EAST OF THE PECOS RIVER SUNDAY AFTERNOON...BUT MINIMUM RH/S ARE EXPECTED TO STAY ABOVE 15 PERCENT. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST LOCATIONS SUNDAY...WITH A FEW DRY LIGHTNING STRIKES AND GUSTY... ERRATIC WINDS POSSIBLE OVER THE GUADALUPE AND DAVIS MOUNTAINS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/70
Hazardous weather outlook, May 24, 9:46 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 946 PM CDT SAT MAY 24 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 946 PM CDT SAT MAY 24 2008 /846 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS SUNDAY THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT EXPECTED TO OCCUR...A FEW STORMS COULD PRODUCE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 24, 5:53 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 553 PM CDT SAT MAY 24 2008 TXZ053-242330- MITCHELL- 553 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF WESTBROOK AT 553 PM CDT...MOVING NORTH AT 20 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR WEST TEXAS.
Local storm report, May 24, 6:21 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 3 SE SNYDER 32.68N 100.88W
05/24/2008 E1.75 INCH SCURRY TX LAW ENFORCEMENT
NICKEL TO GOLFBALL SIZED REPORTED 3 MILES SOUTHEAST OF
SNYDER.
&&
CDANIELSSpecial weather statement, May 24, 10:51 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1051 PM CDT SAT MAY 24 2008 TXZ047-048-250430- SCURRY-BORDEN- 1051 PM CDT SAT MAY 24 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY AND EAST CENTRAL BORDEN COUNTIES. AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF KNAPP AT 1051 PM CDT...MOVING NORTHEAST AT 28 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:31 PM CDT | Fire Weather Watch | MAF | 15 hr | |
| May 25, 3:12 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 63 min |
| May 25, 4:07 PM CDT | Tornado Warning | MAF | Ward, Winkler | 23 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 66 min |
| May 25, 4:32 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Pecos, Reeves, Ward, Winkler | 58 min |
| May 25, 5:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 67 min |
| May 25, 5:58 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 62 min |
| May 25, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves, Ward | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.